Hail, Roseau
- When
- August 3, 7:30 AM CST to 7:35 AM CST
- Where
- Roseau County, Skime
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 48.550, -95.600
Public reports half-dollar sized hail in Skime, MN.
A shortwave trough from Canada pushed a cold front across the area, causing severe weather in the vicinity of the frontal passage. Main threats were large hail, verified by numerous reports of large hail up to 4 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A shortwave trough from Canada pushed a cold front across the area, causing severe weather in the vicinity of the frontal passage. Main threats were large hail, verified by numerous reports of large hail up to 4 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 3, 3:10 AM CST, 4 hours 20 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Grand Forks ND 410 AM CDT Sat Aug 3 2024 .KEY MESSAGES... -There is a level 2 out of 5 severe thunderstorm risk Saturday afternoon and early evening across parts of west central Minnesota and extreme southeast North Dakota, with a level 1 risk surrounding it just north to near Bemidji and Fargo. - Significantly cooler temps next week. && .DISCUSSION... Issued at 353 AM CDT Sat Aug 3 2024 ...Synopsis... The issue today is severe potential along and just behind a cold front that will be moving south. The timing of this front is still uncertain enough so that confidence in location and timing of any severe convection is low. Cooler airmass behind this front will be over the area Sunday and thru next week with highs in the low-mid 70s with rain chances Sun night-Monday and again possibly mid or late week. Initial cold frontal boundary with north wind shift is moving south and is south of Winnipeg and will be near the border around 12z. Overall model solutions have went with faster movement of front with HRRR, CAMs having wind shift at 21z btwn BJI/PKD to just south of Detroit Lakes to Wahpeton. The front is out of the area around 00z. It is this 21z-00z period that is most prone for scattered severe development as MUCAPEs peak in the 3000-4000 j/kg zone in far south fcst area (slight risk area). Forecast soundings also indicate potential for large hail, and for a brief time behind the actual wind shift and before the 850 mb front enough low level helicity for mesoscylones....this again would favor Park Rapids, Fergus Falls, Wadena, Elbow Lake areas 22z-01z period. Coverage of storms prior to main severe weather development is uncertain but appears to be more isolated/scattered in the RRV and thru NW MN. More stable airmass moves in overnight and a cooler airmass starts to move in Sunday but more noticable Monday and after. Upper flow is dominated by trough over Hudson Bay and high pressure that will be in central Canada (northern SK/MB) with areas on the south/west edge of this airmass seeing 500 mb short waves with rain chances from Calgary east-southeast into southern ND/SD into parts of central and southern MN Sun night/Monday. For mid to late week....500 mb disagreement is quite substantial with equal possibilities at this time of a westerly flow and wetter conditions vs a more north flow around a stronger low in western Quebec and cooler/drier conditions. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1130 PM CDT Fri Aug 2 2024 VFR conditions prevail overnight and into Saturday. There is a low chance of an isolated shower during the overnight period, mainly for KBJI and KTVF; however, most guidance keeps precipitation out of the area through much of the period. Winds will shift to the north, then to the northeast following a cold front that will move across the area from northwest to southeast through the day Saturday. Scattered showers and thunderstorms are possible late Saturday afternoon and evening. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && DISCUSSION...Riddle AVIATION...Lynch
Hazardous Weather Outlook National Weather Service Grand Forks ND 650 AM CDT Sat Aug 3 2024 MNZ002-003-016-017-022>024-027>032-040-NDZ039-049-052-053-041200- Norman-Clay-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Cass-Ransom-Sargent- Richland- 650 AM CDT Sat Aug 3 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a level 2 out of 5 severe thunderstorm risk Saturday afternoon and early evening across parts of west central Minnesota and extreme southeast North Dakota, with a level 1 risk surrounding it just north to near Bemidji and Fargo. The main hazards will be very large hail and damaging wind gusts. General storm motion...Moving toward the southeast at 25 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ001-004>009-013>015-NDZ006>008-014>016-024-026>030-038-054- 041200- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Western Walsh- 650 AM CDT Sat Aug 3 2024 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Scattered thunderstorms expected across the region this morning into early afternoon. The main hazard will be lightning. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today.
Special Weather Statement
National Weather Service Grand Forks ND
723 AM CDT Sat Aug 3 2024
MNZ004-005-031300-
Kittson MN-Roseau MN-
723 AM CDT Sat Aug 3 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KITTSON AND WESTERN
ROSEAU COUNTIES THROUGH 800 AM CDT...
At 723 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Caribou, or 29 miles west of Roseau, moving southeast
at 45 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Greenbush, Leo, Haug, and Caribou.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4894 9591 4854 9620 4855 9626 4885 9663
4900 9648
TIME...MOT...LOC 1223Z 294DEG 39KT 4887 9641
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
PerrouxSpecial Weather Statement
National Weather Service Grand Forks ND
806 AM CDT Sat Aug 3 2024
MNZ005-031330-
Roseau MN-
806 AM CDT Sat Aug 3 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL ROSEAU COUNTY
THROUGH 830 AM CDT...
At 806 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Wannaska, or 11 miles southwest of Roseau, moving
southeast at 35 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Wannaska, Malung, Hayes Lake State Park, Casperson, Pencer, Skime,
and Torfin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4877 9538 4854 9558 4854 9589 4865 9610
4881 9599
TIME...MOT...LOC 1306Z 294DEG 31KT 4870 9588
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
PerrouxThe Fargo/Grand Forks radar (KMVX), 171 km away, was scanning. The volume nearest the first event began at 13:27 UTC.
18 hail. Local standard time, as filed.
Public reports half-dollar sized hail in Skime, MN.
Public reports quarter sized hail 3 NW of Warroad, MN.
Public reports half-dollar sized hail in Warroad, MN.
Public reports hail that was quarter sized or slightly larger in Roosevelt, MN.
Emergency Manager reports golf ball sized hail in Blackduck, MN.
Trained spotter reports quarter sized hail. Lasted 5 minutes, and garden was damaged.
Emergency Manager reports hail around town, with sizes varying from nickel up to quarter sized.
Via Facebook, public reports quarter sized hail.
Law Enforcement reports golf ball sized hail around Staples. Delayed report.
Golf ball sized hail ongoing in Staples, MN.
Trained Spotter reports quarter sized hail north of Wadena, MN.
Facebook report of mostly baseball sized hail, with a few as large as softballs. No stones smaller than golf balls.
Trained spotter reports 3 inch hail in Wadena. Largest hailstones only lasted 3 minutes, but hail still ongoing at time of report.
Public reports golf ball sized hail near the Wadena airport, with heavy rain.
Public reports up to 4 inch hail. Mostly ping pong balls but the largest stones were up to softball sized.
Law Enforcement reports quarter sized hail around Verndale MN.
Public reports golf ball sized hail north of Verndale, MN.
Public reports 2.5 inch hail around Wadena.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1210729, 1210730, 1210731, 1210732, 1210733, 1210734, 1210735, 1210736, 1210737, 1210738, 1210739, 1210740, 1210741, 1210742, 1210746, 1210743, 1210744, 1210745.